Fentanyl, other drugs involved in CCRI hazmat incident

Crime

WARWICK, R.I. (WPRI) — The substance that contributed to Warwick police employees falling ill while checking on a homeless encampment in the woods earlier this month included the powerful, potentially deadly drug fentanyl, police said Friday.

Police employees had gone to the wooded area between the Community College of Rhode Island (CCRI)’s Knight Campus and Kent Hospital on Nov. 2. An officer and a civilian employee were rushed to the hospital. The officer had to be treated with the opioid drug antidote naloxone. Four other officers who responded to the scene also suffered secondary exposure effects and were also checked out at the hospital.

THE OPIOID CRISIS: Fentanyl– Target 12: RI Fentanyl deaths climbing– New laws fight opioid crisis– Deaths “over 50 percent… alarming”

Friday, police revealed the results of toxicology testing by the Rhode Island Department of Health. A small piece of tin foil handled by an officer tested positive for trace amounts of cocaine, heroin and fentanyl.

That’s how powerful the drug is, said Warwick Police’s Maj. Rick Rathbun in a news release.

He said situations like this one, “emphasize the danger that extremely small samples of fentanyl and carfentanyl can present when being handled.”

Fentanyl, a synthetic drug, was designed to be given only to people who were suffering severe, chronic pain. But more people are dying of fentanyl overdoses every year in Rhode Island, according to data from the Department of Health.

Rathbun said the area where the exposure occurred has since been cleaned up by Kent Hospital, which owns the land where the encampment was located. He said there is no danger to the community from the encampment or the wooded area.

Lieutenant of the Cranston Fire Rescue Team Joseph Gavlik said it only takes a small amount of fentanyl to make a big impact. He said a meeting has been called for Monday at the Cranston Fire Department in response to the incident in Warwick.

“When we’re called upon, sometimes we’re putting ourselves in harms way to save people’s lives,” he said.

According to Gavlik, his team takes extra precaution, such as carrying a niosh mask to wear in any suspected hazmat situation.

“There could be particles in the air, anything we think is an issue that we may have to breathe in, we’re wearing them,” Gavlik said.

Gavlik said he has never had to use naloxone on a fellow first responder whose come in contact with a dangerous substance, and he hopes to keep it that way.

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Providence

Download Mobile Apps from WPRI 12
DOWNLOAD APPS NOW: Apple App Store | Google Play Store

12 on 12 - Cold Case Cards: All In

More Cold Case Cards All In
PINPOINT WEATHER // Quick Links:

Don't Miss

Don't Miss Community Events

More Community

Target 12

The Border Report Tour

More Border Report Tour

Live Cams